Pennsylvania, 2017

Flash Flooding in Pennsylvania, July 20, 2017

July 20, 2017 · NWS BGM · 2 events in 2 counties and zones

A warm and humid summertime airmass was present across the region. The remnants of a small scale complex of thunderstorms moved into northeast Pennsylvania during the peak heating of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm and humid summertime airmass was present across the region. The remnants of a small scale complex of thunderstorms moved into northeast Pennsylvania during the peak heating of the afternoon. This feature regenerated storms in southern New York and the northern tier counties of Pennsylvania where some locations experienced localized flooding of urban areas and small streams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 20, 3:05 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 20, 3:05 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
405 PM EDT Thu Jul 20 2017

.SYNOPSIS...
Thunderstorms moving ahead of a cold front will move through the
area this afternoon. Clearing skies this evening will result in
valley fog developing once again. High pressure and drier air
will return Friday.

&&

.NEAR TERM /THROUGH FRIDAY/...
4 PM update...
Storms have moved out of the northwest counties so have
cancelled the severe thunderstorm watch. Updated the grids to
better resemble the current weather. After this goes through it
should be dry. Best severe with the MCV is on the leading south
and southeast edges. Quick inch of rain in half an hour leading
to flash flooding.

previous discussion...
MCC dropping into western NY this afternoon will march se and
spread convection over the area. Mid level dry punch and good
shear will likely help develop areas of severe weather with the
cells. PWAT's lower so flooding risk is less, but antecedent
conditions are making the area very vulnerable so heavy amounts
of rain in a short time will need to be watched.

High pressure builds in for tonight, and low level moisture will
likely result in valley fog development once again. High
pressure and drier air returns for Friday into Friday night.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
215 pm update...
Should be a fairly active weekend with large scale synoptic pattern
and a cool nwly flow in place. A series of embedded short waves will
rotate around the base of the upper trough and act in phase with
multiple surface features to produce periods of showers and
thunderstorms.

The early part of Saturday looks dry as high pressure shifts off to
the east but continues to influence the area with quiet weather. The
pattern changes later in the day. There are some differences in the
timing and placement of the onset of upper short waves expected to
move in later in the day on Saturday but the overall trend should be
a more active pattern with showers and thunderstorms possible
through Sunday. There may be periods of heavy rain with any of these
storms.

Temperatures will remain mild with highs right around 80 and
overnight lows in the lower to mid 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
215 am update...
A final upper trough will roll through the region Sunday night and
Monday morning with precipitation lasting through the day Monday.
Weak ridging will develop behind this trough and allow conditions to
dry out. Temperatures will remain on the cool side with  highs in
the 70s and lows in the upper 50s and lower 60s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MCC will bring a cluster of convection through much of the
forecast area this afternoon bringing thunder and brief MVFR
conditions. Clearing after the storms will result in some fog
development overnight, especially at ELM where IFR conditions
are likely. VFR returns Friday with drier air under high
pressure.

Outlook...

Saturday through Monday...Chance of showers/storms and
associated restrictions.

Tuesday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ009-
     015>018-022-023-025-036-037-044.

&&

SYNOPSIS...DGM/TAC
NEAR TERM...DGM/TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DGM
Hazardous weather outlook, Jul 20, 2:59 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
359 PM EDT Thu Jul 20 2017

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-212000-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
359 PM EDT Thu Jul 20 2017

...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will spread into parts of Central New York and
Northeast Pennsylvania late this afternoon through the evening. Some
of the storms could contain damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ009-015>018-036-037-212000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
359 PM EDT Thu Jul 20 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are possible late this afternoon through the evening.
Some of the storms could contain strong gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ022-023-025-044-212000-
Steuben-Schuyler-Tompkins-Cortland-
359 PM EDT Thu Jul 20 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Thunderstorms will spread into parts of Central New York and
Northeast Pennsylvania late this afternoon through the evening. Some
of the storms could contain damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 20, 2:48 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HEAVY RAIN       ITHACA                  42.44N  76.50W
07/20/2017  M0.75 INCH       TOMPKINS           NY   TRAINED SPOTTER

            0.75 OF RAIN IN 20 MINUTES

&&

CJP
Local storm report, Jul 20, 2:59 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       WATKINS GLEN            42.38N  76.87W
07/20/2017  M1.23 INCH       SCHUYLER           NY   TRAINED SPOTTER

            1.23 OF RAIN BETWEEN 0300PM AND 0345PM

&&

CJP
Local storm report, Jul 20, 3:00 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      WATKINS GLEN            42.38N  76.87W
07/20/2017                   SCHUYLER           NY   911 CALL CENTER

            2 FT OF WATER ON ROADWAY

&&

MJH
Local storm report, Jul 20, 3:01 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     COLUMBIA CROSS ROADS    41.84N  76.80W
07/20/2017                   BRADFORD           PA   911 CALL CENTER

            TREE DOWN ACROSS WATKINS HILL RD

&&

MJH
Local storm report, Jul 20, 3:05 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     SOUTH WAVERLY           42.00N  76.54W
07/20/2017                   BRADFORD           PA   911 CALL CENTER

            TREE DOWN ACROSS ELMIRA ST

&&

MJH
Local storm report, Jul 20, 3:08 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     CANDOR                  42.23N  76.34W
07/20/2017                   TIOGA              NY   911 CALL CENTER

            WIRES DOWN ACROSS THE ROADWAY IN THE VICINITY OF TUTLLE
            HILL RD.

&&

CJP

The radar

The Binghamton radar (KBGM), 49 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
July 20, 3:17 PM EST to 3:55 PM EST
Where
Bradford County, 0.74 mi W of East Athens to 0.85 mi SW of Sayre Chemung Arpt
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
41.969, -76.494

A significant amount of water was crossing several roads in the Borough of Athens, and Athens Township.

Flash Flood, Luzerne

When
July 20, 4:42 PM EST to 5:24 PM EST
Where
Luzerne County, 0.52 mi W of Wilkes Barre to 0.32 mi WNW of Parsons
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.250, -75.880

Locally heavy rainfall overwhelmed small urban streams and storm drains leading to widespread street flooding in downtown Wilkes-Barre.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709404, 709406.